Serotonin is an important chemical in brain which helps to convey impulses between the nerve cells. It aids in regulating various bodily activities such as digestion, body temperature, flow of blood, breathing etc. It is manufactured in brain from amino acid L-tryptophan. This chemical is found in three areas of the body namely, the central nervous system, intestinal wall, and blood vessels.
Many times serotonin is also referred to as feel good hormone. Its low level is associated with depression. At the same time too much of serotonin is also bad for health. It can result in collection of potentially dangerous symptoms.
Medications can influence the level of serotonin, especially if two or more drugs are taken together for depression, migraine etc in some patients. The symptoms are usually manifested at the start of treatment or when the dose is increased.
What Causes Too Much Serotonin?
Too much of serotonin is also called serotonin syndrome. Excess of serotonin in the body can develop due to medications. It occurs due to combined effect of two or more medicines or nutritional supplements.
- Migraine medications.
- Herbal supplements such as St. John’s wort, ginseng.
- Illegal drugs such as LSD, amphetamines, MDMA, cocaine.
- Certain cold and cough suppressants.
Signs And Symptoms Of Serotonin Syndrome
The symptoms of too much serotonin can develop within few minutes or few hours after taking the new medication or increasing the dose of existing medicines. These symptoms are likely to occur in patient taking the medicine for the first time.
The symptoms can be mild or severe depending on each individual and the amount of serotonin in the body. Milder symptoms include nausea, vomiting, diarrhea, headache, tremor, twitching of muscles, heavy sweating etc.
Some patients become restless, confused and agitated. Increased heart rate, dilatation of eye pupil, development of goose bumps, and change in blood pressure are other most frequent symptoms that occur when there is increased level of serotonin in the body.
When serotonin level becomes extremely high, more life threatening symptoms may develop. It includes very high fever, seizure, and irregularity in heart beats. Sometimes the patient may become unconscious. Severe serotonin rise in body can increase mortality, especially if the condition remains untreated.
Treatment Options For Too Much Serotonin
Management of too much of serotonin is necessary as the condition can sometimes become life threatening. Person has to be hospitalized and require constant monitoring in severe form. If the symptoms are mild, the physician may advise the patient to discontinue the medicines. Mild symptoms are relieved after one day of discontinuation of the medicines.
Patients suffering from severe symptoms require hospitalization and close monitoring. The treatment in such patients includes withdrawal of the medicines that is responsible for excess of serotonin. Patient may also need intravenous fluid to counter dehydration caused by fever. In addition he may also require other medicines to reduce agitation, seizure, muscle stiffness, etc.